MAUDE Adverse Event Report: STRYKER GMBH DRILL BIT Ø2.5X125MM AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT.

STRYKER GMBH DRILL BIT Ø2.5X125MM AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT.
Catalog Number 700347
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/28/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported incident that the ¿drill bit ø2.5x125mm ao fitting¿ broke during an sps surgery (s-11 / breakage during surgery) could be confirmed, since the device was returned for evaluation and matches the reported failure mode.The drill bit was received for evaluation broken, at the tip.The device inspection revealed that the surface of the drill bit looks quite used.The tip is broken, almost at the beginning of the threaded part.The edges of the remaining helix are blunt.The broken surface appears to have a dull surface with a smooth finishing and the presence of chevron marks which point to the origin of the fracture.These are typically signs of a brittle overload fracture.Such a fracture can occur due to excessive force being applied on a specific part of the device.The manufacturing inspection of the drill bit did not indicate any malfunctions.Most likely, during usage of the device, excessive torque was applied, while twisting the drill bit into the bone.Such power, in combination with hard/dense bone, and even violent moves, could definitely deform the drill bit and lead to such a breakage.As stated in the ifu: ¿ensure that you are familiar with the recommended uses, compatibility and correct handling of the instrument; please remember that product systems may be subject to alterations that affect the compatibility of the instrument with other instruments or with implants! only use an instrument for its intended purpose.Improper use of instruments might lead to loss in function or usage.Always treat the instrument carefully to avoid surface damage or alterations to the instrument geometry.¿ users should always read the instructions provided before using a specific instrument/implant.Excessive usage of the drill bit could burden even more its integrity, which could be compromised, and as a result lead to such a breakage.In the cleaning and sterilization guide it is written that ¿stryker trauma and extremities typically does not specify the maximum number of uses appropriate for reusable medical devices.The useful life of these devices depends on many factors including the method and duration of each use, and the handling between uses.Careful inspection and functional test of the device before use is the best method of determining the end of serviceable life for the medical device.¿ however, it is advised that the drill bits should be considered as ¿single patient use devices.¿ therefore they should not be used in more than one surgical operation.The received drill bit looks quite used which could indicate that it has been used more than once.¿in case of failure, the instrument must be replaced and not be used.¿ in the ifu it is specified that ¿single use devices cannot be reused, as they are not designed to perform as intended after the first usage.Changes in mechanical, physical or chemical characteristics introduced under conditions of repeated use, cleaning and re sterilization may compromise the integrity of the design and/or materials leading to diminished safety, performance and/or compliance with relevant specifications.¿ based on the investigation the case could be classified as user related.The drill bit was most likely twisted under high loads and eventually broke.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description
During sps surgery, the drill broke.There was no adverse consequence to the patient.

Brand Name
DRILL BIT Ø2.5X125MM AO FITTING
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT.
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key6048564
Report Number0008031020-2016-00523
Device Sequence Number19048245
Product Code LXH
UDI-Device Identifier04546540368973
UDI-Public(01)04546540368973
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/28/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number700347
Device Lot Number03360R
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/28/2016
Initial Report FDA Received Date10/21/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age46 YR
Patient Weight70